Vermont, 2003

Damaging Wind in Vermont, May 2, 2003

May 2, 2003 · NWS ALY · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 2, 1:55 PM EST, 5 minutes earlier.

Area forecast discussion, May 2, 1:55 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
255 PM EDT FRI MAY 2 2003

.DISC...COLD FRONT MOVING SLOWLY SEWD ACROSS CWA...WITH LOW PRESS
WAVE MOVING EWD ALONG IT WILL BRING ENHANCED PCPN TO MAINLY SRN SXNS
FA INTO EARLY THIS EVENING.  AMS STILL UNSTABLE ACROSS SRN AREAS SO
WILL KEEP PSBLTY OF A TSTM INTO THIS EVNG...WHILE CLEARING SKIES
WORK SE ACROSS WRN ADIRONDACKS ERLY TNT AS HIPRESS EXPANDS OVER
GRTLKS RGN.

LOWPRESS OFF COAST OF CAROLINAS WILL STAY FAR ENOUGH S & E OF CWA TO
KEEP PCPN OUT OF MOST OF RGN.  ONLY WILL LEAVE CHC POPS SERN SXNS
DUE TO PROXIMITY OF OCEAN LOW.  WILBE FAR ENOUGH OUT TO SEA BY SAT
MORNING...AND GRTLKS HI PRESS RIDGE WILL CONT TO EXPAND EWD ACROSS
ENTIRE CWA BRINGING A DRY WEEKEND.

WARM FRONT LIFTING NORTH THRU RGN LATE MON/MON NGT...WITH PSBL
SHWRS/RN...THEN FOLLOWED BY STRG COLD FRONT MOVING EAST FROM OH VLY
ON TUES...CROSSING AREA LT TUES & TUES NGT MAY BRING NEXT ROUND OF
CONVECTIVE PCPN.

ALBWRKZFP SENT FOR COORD...WILL ISSUE ZONES AT 315 PM.

.HYDRO STATUS...SOME LOCALLY HEAVY RAIN IN SHWRS/TSTMS THIS AFTN
WILL BRING SMALL STREAMS TO NEAR BANKFUL BY LATE THIS AFTN...BUT
MAJOR RIVERS SHOULD ONLY SHOW SMALL RISES.  AVGS OF DRAINAGE BASINS
WILL REMAIN BELOW ALARM LEVELS.  OTHER THAN LOCAL URBAN AND SMALL
STREAM AREAS...NO FLOODING EXPECTED.  DRY WEATHER MOVING INTO HSA
FROM NW TO SE OVRNGT.

.ALY...NONE.

LAB
Hazardous weather outlook, May 2, 3:25 AM EST, 10 hours 35 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-064>066-VTZ013-014-
030945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
425 AM EDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY.
A SLOW MOVING COLD FRONT WILL KEEP SHOWERS ACROSS THE REGION TODAY
INTO THIS EVENING.  THERE WILL ALSO BE SCATTERED THUNDERSTORMS
ACROSS THE SOUTHERN PART OF THE REGION TODAY.  ANY THUNDERSTORMS
TODAY ARE NOT EXPECTED TO BECOME STRONG OR SEVERE.  NO HAZARDOUS
WEATHER IS EXPECTED TODAY.

.DAYS TWO THOUGH SEVEN...NO HAZARDOUS WEATHER IS EXPECTED DAYS TWO
THROUGH SEVEN.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 2, 11:03 AM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1203 PM EDT FRI MAY 02 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0356 PM    OLD FORGE                 NY   WIND DAMAGE
05/01/03   HERKIMER                       WIRES DOWN ALONG ROUTE 28

0400 PM    INLET                     NY   WIND DAMAGE
05/01/03   HAMILTON                       WIRES DOWN ALONG ROUTE 28

0415 PM    RAQUETTE LAKE             NY   WIND DAMAGE
05/01/03   HAMILTON                       ALSO BLUE MOUNTAIN LAKE
                                          TREE/LIMBS DOWN

0440 PM    CHESTERTOWN               NY   WIND DAMAGE
05/01/03   WARREN                         TREE DOWN ON CAR

0450 PM    MOHAWK                    NY   WIND DAMAGE
05/01/03   HERKIMER                       ROOF DAMAGE - SHINGLES
                                          BLOWN OFF

0505 PM    NELLISTON                 NY   WIND DAMAGE
05/01/03   MONTGOMERY                     LINES DOWN,TELEPHONE POLE
                                          SNAPPED IN HALF, ROADS
                                          CLOSED

0505 PM    CANAJOHARIE               NY   WIND DAMAGE
05/01/03   MONTGOMERY                     LINES DOWN, PORTIONS OF
                                          STATE ROUTE 5 CLOSED

0521 PM    GLEN                      NY   57 MPH TSTM GUST
05/01/03   MONTGOMERY                     MEASURED WIND

0525 PM    JOHNSTOWN                 NY   WIND DAMAGE
05/01/03   FULTON                         ROOFS OFF PORCH AND GARAGE
                                          ON RTE 67 NEAR AIRPORT

0543 PM    AMSTERDAM                 NY   WIND DAMAGE
05/01/03   MONTGOMERY                     GARAGE LEVELED AND A FENCE
                                          DOWN ON BROOKSIDE DRIVE.
                                          TREES ALSO DOWN.
Special weather statement, May 2, 12:45 PM EST, 1 hour 15 minutes before
VTZ015-021815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
145 PM EDT FRI MAY 2 2003

...A STRONG THUNDERSTORM IN WINDHAM COUNTY...

AT 145 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES WEST OF PUTNEY...OR 7 MILES SOUTHEAST OF TOWNSHEND...MOVING
EAST AT 30 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

WESTMINSTER AT 155 PM EDT...
Special weather statement, May 2, 12:51 PM EST, 1 hour 9 minutes before
MAZ001-021815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
151 PM EDT FRI MAY 2 2003

...A STRONG THUNDERSTORM IN BERKSHIRE AND WINDHAM COUNTIES...

AT 151 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES EAST OF ADAMS...OR 5 MILES SOUTH OF NORTH ADAMS...MOVING
NORTHEAST AT 25 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

WHITINGHAM AND JACKSONVILLE AT 215 PM EDT...
Special weather statement, May 2, 1:02 PM EST, 58 minutes before
MAZ001-025-NYZ061-065-066-VTZ014-015-021830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
202 PM EDT FRI MAY 2 2003

...STRONG THUNDERSTORMS IN BERKSHIRE...WINDHAM...COLUMBIA AND
DUTCHESS COUNTIES...

AT 202 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 3 MILES NORTH OF PUTNEY TO 2 MILES
SOUTHEAST OF FLORIDA TO 2 MILES EAST OF HOUSATONIC...OR ALONG A LINE
EXTENDING FROM 7 MILES EAST OF TOWNSHEND TO 5 MILES NORTH OF GREAT
BARRINGTON TO 3 MILES EAST OF RHINEBECK 8 MILES SOUTHEAST OF NORTH
ADAMS...MOVING EAST AT 30 MPH.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
30 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

PUTNEY AND SOUTH EGREMONT AT 210 PM EDT...
PINE PLAINS AT 215 PM EDT...
BRATTLEBORO AND EAST WINDSOR AT 220 PM EDT...
GUILFORD CENTER AND BECKET AT 225 PM EDT...
SHEFFIELD AND MONTEREY AT 230 PM EDT...

The radar

The Albany radar (KENX), 126 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Windham

When
May 2, 2:00 PM EST
Where
Windham County, Brattleboro
Measured
60 kt (69 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
42.850, -72.567

During the afternoon of May 2, thunderstorms formed along a slow moving cold front in southern Vermont. One of the storms became briefly severe. Wind gusts estimated to 60 mph blew trees down in the town of Brattleboro, Windham County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351815.